Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Nov 12, 2003, 9:30 PM PST for Los Angeles County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 9:30 PM PST (05:30 UTC)
- Expired
- Nov 12, 2003, 10:30 PM PST
- In force
- 60 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 38 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 130533
FFWLOX
CAC037-130630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHERN AND EASTERN LOS ANGELES COUNTY IN SOUTHWEST
CALIFORNIA...INCLUDING THE PADUA BURN AREA
* UNTIL 1030 PM PST
* AT 925 PM PST...WEATHER SERVICE DOPPLER RADAR CONTINUE TO SHOW
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRODUCING LOCALLY
MODERATE TO HEAVY RAIN FROM LONG BEACH AND TORRANCE NORTH TO
NEAR DOWNTOWN LOS ANGELES AND EAST TO POMONA AND THE PADUA
BURN AREA. ALTHOUGH RAINFALL HAS DECREASED MARKEDLY IN COVERAGE
AND INTENSITY DURING THE PAST HOUR...LOCAL RAINFALL RATES OF
UP TO ONE QUARTER OF AN INCH PER HOUR WILL LIKELY CAUSE FLOODING
TO CONTINUE ACROSS SOUTHERN AND EASTERN LOS ANGELES COUNTY FOR
THE NEXT HOUR.
* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE COMPTON...
DIAMOND BAR...DOWNEY...EAST LOS ANGELES...EL MONTE...HAWTHORNE...
HUNTINGTON PARK...INGLEWOOD...LA PUENTE...DOWNTOWN LOS ANGELES...
LYNWOOD...MONTEBELLO...MONTEREY PARK...NORWALK...POMONA...ROWLAND
HEIGHTS...SOUTH SAN JOSE HILLS...TORRANCE...WALNUT...WEST COVINA
AND WHITTIER.
REPORTS CONTINUE TO INDICATE STANDING WATER ON MANY ROADS TO THE
HEIGHT OF AUTOMOBILE DOOR HANDLES IN THE WARNING AREA. EVEN LIGHT
ADDITIONAL RAINFALL WILL EXACERBATE AREAS ALREADY FLOODED.
EXCESSIVE RUNOFF FROM THESE SHOWERS WILL CONTINUE TO CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...
STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS. AREAS NEAR THE PADUA BURN AREA CAN EXPECT THE DANGER OF
MUDSLIDES AND DEBRIS FLOW.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
LAT...LON 3422 11766 3396 11775 3381 11809 3381 11834
3421 11824
$$
BRUNO/THOMPSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 8:02 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 12, 8:02 PM PST, 1 hour 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 802 PM PST WED NOV 12 2003 .SHORT TERM...UPPER LOW CAUSING THE FLOODING RAIN IN LOS ANGELES IS NOW RIGHT OVER THE LA BASIN. SHOWER ACTIVITY IS MOST PREVALENT FROM SOUTH OF LONG BEACH...THROUGH THE LA COASTAL PLAIN AND INTO THE EASTERN SAN GABRIELS. A FLASH FLOOD WARNING IS IN EFFECT UNTIL 930 PM FOR THE COASTAL PLAIN AND SAN GABRIEL VALLEY. RAINFALL RATES OF 2.5 INCHES PER HOUR FELL IN SOUTH CENTRAL LA EARLIER THIS EVENING...WITH STORM TOTALS SINCE 230 PM NEAR 5.25 INCHES. SHOWERS EXTENDED AROUND THE NORTH SIDE OF THE UPPER LOW ALL THE WAY BACK TO THE CENTRAL COAST. IN FACT...THE SANTA YNEZ VALLEY HAS HAD A MODERATE AMOUNT OF RAIN THIS EVENING AND THUNDERSTORMS. OVERALL RAIN INTENSITY HAS DECREASED OVER THE PAST 2 HOURS...BUT CONINUED DEVELOPMENT OF SHOWERS NEAR THE CENTER OF THE UPR LOW HAS FORCED US TO CONTINUE THE FLASH FLOOD WARNING. SINCE LA COUNTY IS CURRENTLY UNDER THE MOST FAVORABLE CONDITIONS FOR CONVECTION (GOOD LOW-LEVEL CONVERGENCE AND MAXIMUM INSTABILITY) AND DRIER AIR IS JUST TO THE SOUTH...I EXPECT IMPROVING CONDITIONS FOR THE REGION BY MIDNIGHT AS THE LOW CONTINUES MOVING SLOWLY NORTHEAST. THE SNOW LEVEL HAS DROPPED TO NEAR 6000 FEET IN THE SAN GABRIELS...AND MAY GET AS LOW AS 5000 FEET ON THE NORTHERN SIDE OVERNIGHT. GENERAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ABOVE THESE LEVELS STILL SOUNDS GOOD...HOWEVER AMOUNTS AS HIGH AS 12 INCHES ARE POSSIBLE ABOVE 8000 FEET. WILL CONTINUE THE WINTER WEATHER ADVISORY FOR THE LA AND VENTURA MOUNTAINS THROUGH THE NIGHT. CURRENT ZONE FORECAST STILL LOOKS GOOD...BUT WILL LIKELY UPDATE THEM AGAIN AROUND 9 PM TO DROP THE FLASH FLOOD WATCH AND ADJUST POPS BASED ON LATEST TRENDS. ANOTHER WEATHER SYSTEM IS EXPECTED TO MOVE INTO CENTRAL CALIFORNIA ON FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS NORTH OF POINT CONCEPTION ON FRIDAY EVENING. .LONG TERM...DRY AND MILD CONDITIONS EXPECTED FOR THE WEEKEND... WITH GRADUAL WARMING FOR MONDAY AND TUESDAY. ANOTHER SYSTEM COULD APPROACH THE CALIFORNIA COAST BY WEDNESDAY BRINGING AN INCREASE IN CLOUDS ACROSS THE REGION. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && MOYER/GOMBERG
Hazardous weather outlook, Nov 12, 8:15 AM PST, 13 hours 15 minutes before
CAZ034>041-044>047-051>054-059-087-088-130200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 815 AM PST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THERE IS A STRONG POTENTIAL FOR FLASH FLOODING IN THE BURN AREAS DUE TO THE HIGH RAINFALL RATES ASSOCIATED WITH THUNDERSTORMS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BURN AREAS. DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE TODAY ANYWHERE AND AT ANY TIME. THE THUNDERSTORMS AND SHOWERS WILL DIMINISH OVERNIGHT. THE SNOW LEVEL WILL LOWER TO BETWEEN 5000 AND 5500 FEET BY LATE THIS AFTERNOON. SNOW WILL FALL THROUGH THE NIGHT. THE GREATEST ACCUMULATIONS WILL BE OVER THE NORTHERN MOUNTAINS. 4 TO 8 INCHES OF SNOW IS FORECAST OVER THE NORTHERN MOUNTAINS WHILE 2 TO 4 INCHES IS FORECAST ELSEWHERE IN THE MOUNTAINS. MOUNTAIN WINDS WILL BLOW FROM THE EAST TODAY FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SNOW SHOWERS OVER THE MOUNTAINS WILL LINGER THROUGH THURSDAY MORNING...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD. * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE/SWEET
In the hours before
Local storm report, Nov 12, 6:09 PM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
609 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM LYNWOOD CA 2.12 INCH HEAVY RAIN
11/12/03 LOS ANGELES ALERT RAIN GAGE NEAR
LYNWOOD RECEIVED 2.12
INCHES OF RAIN DURING THE
PREVIOUS HOUR AND 4.96 OF
RAIN DURING THE PREVIOUS 4
HOUR PERIOD.
DKLocal storm report, Nov 12, 6:27 PM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
627 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM COMPTON CA FLASH FLOOD
11/12/03 LOS ANGELES NUMEROUS LIVE REPORTS OF
TENS OF THOUSANDS OF CARS
STRANDED. VIDEO SHOWS WATER
WASTE DEEP WITH FIRE
FIGHTERS CHECKING VEHICLES
FOR OCCUPANTS. FREQUENT
LIGHTNING STRIKES IN THE
AREA WITH MANY POWER
OUTAGES.
DKLocal storm report, Nov 12, 7:26 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
726 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM 1 N HAWTHORNE CA FLASH FLOOD
11/12/03 LOS ANGELES WATER 5 TO 6 FEET OVER
ROADWAY
DKLocal storm report, Nov 12, 7:54 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
754 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WALNUT CA FLASH FLOOD
11/12/03 LOS ANGELES ROOF COLLAPSE OF LARGE
INDUSTRIAL BUILDING DUE TO
HEAVY RAIN
0551 PM 3 W LYNWOOD CA FLASH FLOOD
11/12/03 LOS ANGELES RESCUE OF MULTIPLE
MOTORISTS FROM FLOODED
INTERSECTION AT WILMINGTON
AND THE 105 FREEWAY
MSLLocal storm report, Nov 12, 8:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
823 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 1 W INGLEWOOD CA HEAVY RAIN
11/12/03 LOS ANGELES LOS ANGELES INTERNATIONAL
AIRPORT OPERATIONS
DISRUPTED SEVERAL TIMES
FROM 3 PM TO 7 PM DUE TO
HEAVY RAIN ON FINAL
APPROACH TO RUNWAY
0430 PM LYNWOOD CA FLASH FLOOD
11/12/03 LOS ANGELES CITIES OF WATTS, LYNWOOD,
WILLOWBROOK, AND SOUTH LOS
ANGELES REPORTED NEARLY 100
RESCUES FROM STRANDED MOTOR
VEHICLES DUE TO FLOODING.
SEVERAL HOMES FLOODED.
DCDLocal storm report, Nov 12, 8:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
823 PM PST WED NOV 12 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 1 W INGLEWOOD CA 0.00 INCH HEAVY RAIN
11/12/03 LOS ANGELES LOS ANGELES INTERNATIONAL
AIRPORT OPERATIONS
DISRUPTED SEVERAL TIMES
FROM 3 PM TO 7 PM DUE TO
HEAVY RAIN ON FINAL
APPROACH TO RUNWAY
0430 PM LYNWOOD CA FLASH FLOOD
11/12/03 LOS ANGELES CITIES OF WATTS, LYNWOOD,
WILLOWBROOK, AND SOUTH LOS
ANGELES REPORTED NEARLY 100
RESCUES FROM STRANDED MOTOR
VEHICLES DUE TO FLOODING.
SEVERAL HOMES FLOODED.
DCDThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:43 PM PST | Flash Flood Warning | LOX | Los Angeles | 62 min |
| Nov 12, 5:45 PM PST | Flash Flood Warning | LOX | Los Angeles | 105 min |
| Nov 12, 7:30 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.